Kentucky, 2010Winter Weather in Kentucky, February 23, 2010
February 23, 2010 · NWS JKL · 1 event in 1 county or zone
Some light wintry precipitation fell from a deck of low level cloud cover during the late evening hours on February 23rd. A single report of freezing rain and minor ice accumulations was received from an emergency manager in Elliott county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Some light wintry precipitation fell from a deck of low level cloud cover during the late evening hours on February 23rd. A single report of freezing rain and minor ice accumulations was received from an emergency manager in Elliott county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 23, 6:22 PM EST, 10 minutes earlier.
Area forecast discussion, Feb 23, 6:22 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
622 PM EST TUE FEB 23 2010
.SHORT TERM.../TONIGHT THROUGH THURSDAY/
A RELATIVELY BROAD TROUGH WAS LOCATED OVER MUCH OF THE CONUS EAST OF
THE ROCKIES. THERE WAS A FAST FLOW ACROSS THE SOUTHERN US AND A
110KT+ JET DIVING SOUTH FROM THE CANADIAN PLAINS INTO THE NORTHERN
PLAINS. THERE WERE AT LEAST THREE DISTINCT SHORTWAVES IN THE
FLOW...THE FIRST WAS PASSING NORTH OF THE REGION INTO THE GREAT
LAKES...A SECOND OVER THE SOUTHERN PLAINS/TX REGION...WITH THE THIRD
THAT WILL MOST IMPACT THE WEATHER LOCALLY DROPPING THROUGH THE UPPER
MS VALLEY AND WESTERN GREAT LAKES...USHERED IN BY THE DIVING JET
NOTED EARLIER. PLENTY OF RELATIVELY SHALLOW LOW LEVEL MOISTURE
REMAINS ACROSS THE REGION THE WAKE OF YESTERDAYS COLD FRONT. DRIZZLE
AND FLURRIES CONTINUES TO BE NOTED AT A FEW OBSERVATION SITES...BUT
VERY LITTLE RETURNS ARE CURRENTLY ON RADAR. DUE TO THE SHALLOW
MOISTURE WHAT LITTLE IS FALLING IS LIKELY LARGELY BELOW THE RADAR
BEAM.
OVER THE NEXT COUPLE OF DAYS...THE FIRST GREAT LAKES SHORTWAVE WILL
BECOME ABSORBED BY THE MORE POTENT TROUGH TO THE WEST...WITH THIS
MORE WESTERN GREAT LAKES SHORTWAVE BECOMING CLOSED OFF TO OUR NW BY
0Z THU. AT THE SAME TIME...THE SOUTHERN PLAINS SHORTWAVE WILL
GRADUALLY BECOME PHASED WITH THE CLOSED LOW. IN THIS PROCESS THE
TROUGH WILL AMPLIFY...WITH THE UPPER LOW REACHING THE MID ATLANTIC
COAST BY THE END OF THE PERIOD. THIS UPPER LOW SHOULD TRACK OVER THE
EASTERN CWA OR JUST NE OF THE AREA ON WED NIGHT/EARLY THURSDAY. A
POTENT EAST COAST STORM WILL DEVELOP...BUT WILL BE TOO FAR SOUTH AND
EAST TO HAVE MUCH OF AN EFFECT LOCALLY. THE MAIN PLAYERS WILL BE AN
ARCTIC COLD FRONT...TRAILING SOUTH FROM A SFC LOW TO MOVE THROUGH THE
GREAT LAKES ASSOCIATED WITH THE CURRENT WESTERN GREAT LAKES SHORTWAVE
AND THE RESULTING CLOSED LOW TO CROSS THE REGION WED NIGHT/EARLY THU.
THE FRONT WILL APPROACH THE CWA LATE TONIGHT AND QUICKLY PASS THROUGH
THE CWA BY EARLY AFTERNOON. THIS FRONT WILL USHER IN ANOTHER IN A
SERIES OF COLD AIRMASSES.
THE FIRST PROBLEM OF THE NEAR TERM PERIOD IS ANY LIGHT OR NON
MEASURABLE PRECIP THAT COULD CONTINUE/DEVELOP EARLY IN THE FIRST
PERIOD. RELATIVELY WEAK UPSLOPE FLOW IS EXPECTED TO CONTINUE IN THE
SHALLOW MOST LAYER WITH SATURATION NOT MUCH DEEPER THAN -8C FOR MUCH
OF THE NIGHT...EXCEPT FOR POSSIBLE BRIEF PERIOD OF TIME. OMEGA
SHOULD ALSO BE WEAK...BUT THE NEW 18Z NAM DOES HAVE SOME WEEK OMEGA
CENTERED AROUND 3Z WED. FOR NOW HAVE THE POTENTIAL FOR
DRIZZLE...FREEZING DRIZZLE OR EVEN FLURRIES WITH THIS. LATER TONIGHT
AS THE ARCTIC FRONT APPROACHES...THE POTENTIAL FOR ICE IN THE CLOUDS
SHOULD INCREASE AND FREEZING DRIZZLE AND DRIZZLE IS NOT EXPECTED TO
BE A THREAT BY 9Z TO 12Z. TEMPS SHOULD FALL ONLY A FEW DEGREES FROM
CURRENT READINGS TONIGHT...BUT MOST LOCATIONS SHOULD EXPERIENCE LOWS
IN THE UPPER 20S TO AROUND 30.
ATTENTION THEN TURNS TO THE NEXT SYSTEM. AT THIS POINT...WE ONLY
EXPECT A VERY MODEST TEMPERATURE RISE ON WED WITH COLD ADVECTION
DEVELOPING. IN FACT...TEMPS WILL PROBABLY FLAT TINE BY EARLY
AFTERNOON AS COLDER AIR MOVES IN ALOFT ASSOCIATED WITH THE UPPER LOW
AND THE POTENTIAL FOR PRECIP ARRIVES AS WELL. THERE ARE SOME DISTINCT
TIMING DIFFERENCES AS WELL AS DIFFERENCES IN THE RESULTING OMEGA AND
PRECIP AMOUNTS BETWEEN THE 12Z GFS AND 12Z NAM/18Z NAM. THE 12Z GFS
HAS A RATHER LONG PERIOD OF LIFT FROM LATE MORNING WED THROUGH THU
MORNING. THE NAM HAS THREE PERIODS OF MAX OMEGA...ONE ON WED
AFTERNOON...ONE ON WED NIGHT AND ANOTHER ON THU AFTERNOON. THE RESULT
IS HEAVIER QPF IN THE 12Z GFS AND LIGHTER QPF IN THE 12Z NAM. THE
PRECIP TYPE WILL NOT BE AN ISSUE...HOWEVER...TEMPERATURES AT THE
ONSET OF PRECIP CHANCES ON WED AFTERNOON COULD BE ABOVE FREEZING IN
SOME AREAS...LIMITING ACCUMULATIONS DURING THE DAY ON WED. ACROSS THE
HIGHER ELEVATIONS ABOVE 2000 FEET THIS SHOULD NOT BE A PROBLEM AS
WELL AS ACROSS THE FAR NW. AT THIS POINT IT ALSO APPEARS THAT GREATER
THAN 10:1 SNOW:LIQUID RATIOS SHOULD OCCUR WITH SOMETHING CLOSER TO
20:1 OR HIGHER POSSIBLE...ESPECIALLY ACROSS THE HIGHER TERRAIN OF FAR
SE KY. DYNAMICS AND LIFT AS WELL AS MOISTURE FAVORS THE BEST CHANCE
FOR SNOW SHOWER ACTIVITY FROM WED AFTERNOON THROUGH THE END OF THE
PERIOD GENERALLY EAST OF THE INTERSTATE 75 CORRIDOR. ALTHOUGH TIMING
AND MAGNITUDE DIFFERENCES EXIST IN SYNOPTIC SCALE LIFT...THE LOW
LEVEL SWILL BE FAVORABLE UPSLOPE FOR ESSENTIALLY THE ENTIRE
EVENT...WITH THE FLOW LIKELY MORE NW THAN W...FAVORING THE HIGHER
TERRAIN CLOSER TO THE VA BORDER.
AT THIS POINT...WITH CONFIDENCE IN AMOUNTS AND DETAILS NOT EXTREMELY
HIGH...WE WILL TEND TO GO MIDDLE OF THE ROAD BETWEEN THE MORE SNOW
12Z GFS AND 12Z NAM. A QUICK LOOK AT THE 18Z NAM REVEALS IT HAS TRENDED
A BIT TOWARD THE 12Z GFS WITH DETAILS AND TENDS TO SUPPORT THE
CURRENT FORECAST. IT LOOKS LIKE THIS WILL ULTIMATELY END UP BEING AN
ADVISORY EVENT...POSSIBLE HIGH END ADVISORY EVEN IN THE HIGHEST
TERRAIN ALONG THE VA BORDER. VALLEY LOCATIONS AND MOST AREAS EAST OF
INTERSTATE 75 SHOULD EXPERIENCE AN EVENT TOTAL FROM WED AFTERNOON
THROUGH THU EVENING OF ABOUT 1 TO 2 INCHES. THE HIGHER TERRAIN
BETWEEN THE MTN PARKWAY AND THE HAL ROGERS PARKWAY/KY 80 CORRIDOR
COULD RECEIVE ANYWHERE FROM 2 TO 3 INCHES AND THE HIGHEST TERRAIN
SOUTH OF HAL ROGERS/KY 80 CORRIDOR ABOVE 2000 FEET COULD RECEIVE
ANYWHERE BY 3 TO 6 INCHES DURING THIS PERIOD.
AS FOR TEMPS WED THROUGH THU...STAYED CLOSE TO THE PREVIOUS FORECAST
AND TRENDED A LITTLE BELOW MOS GUIDANCE FOR THE MOST PART FOR DAYTIME
HIGHS AS THIS HAS BEEN A TREND DURING MANY OF THE COLDER AIRMASSES
THIS WINTER.
WE WILL FRESHEN UP THE SPS AND HWO WITH THE AFTERNOON PACKAGE.
.LONG TERM.../THURSDAY NIGHT THROUGH TUESDAY/
LOW LEVEL COLD AIR STREAMING FROM THE NORTHWEST WILL KEEP EASTERN
KY GENERALLY COLD AND RELATIVELY DRY THIS PERIOD. MEANWHILE HIGH
PRESSURE WEST OF THE GREAT LAKES WILL SHOVE THE NEXT COUPLE OF
DEVELOPING FRONTAL WAVES TO THE GULF COAST. RESULT IS CONTINUED
MUCH COLDER THAN SEASONAL LEVELS AND VERY LITTLE SNOW...STILL
UNDERCUT MEX GUIDANCE TEMPERATURES. WIDE DISAGREEMENT BETWEEN GFS
AND ECMWF OVER THE PROGRESSION OF THE SOUTHWARD MOVING UPPER LOW
TUE INTO WED WILL MAKE THE NEXT FORECAST INTERESTING. THIS WOULD
MAINTAIN THE COLD REGIME.
&&
.AVIATION.../00Z TO 24Z/...UPDATED
SAT PIC HAS OVC SKY THRU ALL OF CNTRL KY AND THIS SHOULD KEEP THE LOW
OVC IN OUR TAFS DUE TO THE NW FLOW PUSHING THE LOW LEVEL MOISTURE UP
AGAINST OUR HIGHER TERRAIN IN THE EAST. UPSTREAM OBS CONFIRMS THAT
MVFR IS THE PREDOMINANT CIG BUT GOOD VSBY UNDER THE CIG SHOULD
CONTINUE UNTIL MORNING WHENTHE NEXT SHORT WAVE BRINGS THE NEXT CHANCE
FOR PCPN IN THE FORM OF -SN. LIGHT PRECIPITATION IS POSSIBLE
THROUGH THE PERIOD... WITH DRIZZLE OR FREEZING DRIZZLE OR FLURRIES
POSSIBLE. CURRENT RADAR HAS THIS VERY LIGHT PCPN CURRENTLY IN WAVES
AND GENERALLY NORTH OF JKL. COULD NOT RULE OUT SOME MINOR VSBY
REDUCTIONS AT JKL WITH THE LIGHT PCPN... BUT NIGHT TIME VSBY TENDS TO
BE BETTER WITH THE ALGORITHIMS THAT MEASURE VSBY DUE TO THE LIGHT
BEAMS MORE VISIBLE AT NIGHT.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...JP
LONG TERM....GV
AVIATION...DUSTY
Hazardous weather outlook, Feb 23, 4:14 PM EST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
414 PM EST TUE FEB 23 2010
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
414 PM EST TUE FEB 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
AREAS OF FREEZING DRIZZLE ARE POSSIBLE TONIGHT ACROSS THE AREA. LIGHT
SNOW SHOWERS ARE ALSO POSSIBLE LATER TONIGHT TO THE NORTH OF
INTERSTATE 64.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SNOW SHOWERS ARE POSSIBLE AT TIMES FROM WEDNESDAY THROUGH SATURDAY.
THE HIGHEST CHANCE FOR SNOW SHOWERS WILL BE FROM LATE WEDNESDAY INTO
THE DAY ON THURSDAY...WHEN SOME LIGHT ACCUMULATIONS ARE POSSIBLE. AT
THIS POINT...IT APPEARS THAT SNOWFALL WILL BE HIGHEST IN THE HIGHER
TERRAIN ABOVE 2000 FEET TO THE SOUTH OF THE HAL ROGERS PARKWAY AND KY
HIGHWAY 80 CORRIDOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF FREEZING DRIZZLE
TONIGHT.
GREIF/JP
In the hours before
Special weather statement, Feb 23, 4:14 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
414 PM EST TUE FEB 23 2010
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-240915-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
414 PM EST TUE FEB 23 2010
...AREAS OF FREEZING DRIZZLE POSSIBLE TONIGHT...
...ACCUMULATING SNOW POSSIBLE FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
AFTERNOON...
A FEW AREAS OF FREEZING DRIZZLE ARE POSSIBLE TONIGHT. THIS COULD LEAD
TO SLICK OR ICY SPOTS...ESPECIALLY ON BRIDGES...OVERPASSES AND
RIDGETOPS.
A POTENT ARCTIC COLD FRONT AND A STRONG UPPER LEVEL DISTURBANCE WILL
MOVE INTO THE REGION ON WEDNESDAY BRINGING EVEN COLDER AIR TO THE
AREA ALONG WITH A CHANCE OF ACCUMULATING SNOW. THIS WEATHER SYSTEM
WILL THEN BE SLOW TO LEAVE THE REGION...CONTINUING THE COLD AND
LINGERING SNOW CHANCES INTO THE LATTER PART OF THE WEEK. AT THIS
TIME...IT APPEARS THAT SNOW ACCUMULATIONS FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY EVENING SHOULD BE RELATIVELY LIGHT...WITH AN INCH
OR TWO POSSIBLE IN MOST LOCATIONS TO THE EAST OF INTERSTATE 75. SOME
LOCALLY HIGHER AMOUNTS CANNOT BE RULED OUT IN THIS AREA. WEST OF
INTERSTATE 75...ACCUMULATIONS BY THURSDAY EVENING SHOULD BE AN INCH
OR LESS.
ACROSS THE HIGHER TERRAIN OF SOUTHEASTERN KENTUCKY...SOME LOCALLY
HIGHER AMOUNTS OF SEVERAL INCHES ARE POSSIBLE...BUT SHOULD PRIMARILY
BE CONFINED TO THE HIGHER TERRAIN...ABOVE 2000 FEET...ALONG THE
KENTUCKY BORDER WITH VIRGINIA.
STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA
FOR FURTHER DETAILS OR UPDATES. FOR MORE INFORMATION...VISIT OUR
INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY.
GREIF/JP
Winter Weather, Elliott
- When
- February 23, 6:32 PM EST to 11:32 PM EST
- Where
- Elliott forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.118, -83.098 (the zone’s center; the record gives no point)
Freezing rain left a very light glaze of ice on exposed surfaces in Sandy Hook.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Texas, February 23, 20101 death · $680,000 · 10 events
- Avalanche in Colorado, February 23, 20101 death · 1 event
- Winter Storm in Vermont, February 23 to 25, 2010$2.2 million · 16 events
- Heavy Snow in Massachusetts, February 23 to 24, 2010$113,000 · 6 events
- Winter Storm and Winter Weather in New York, February 23 to 24, 2010$50,000 · 6 events
- Winter Storm and Heavy Rain in California, February 23 to 24, 2010$50,000 · 4 events
- Strong Wind in California, February 23 to 24, 2010$30,000 · 2 events
- Heavy Snow in New Hampshire, February 23 to 24, 2010$28,000 · 2 events
- Heavy Snow in New York, February 23 to 24, 201022 events
- Heavy Snow in Texas, February 23, 201016 events
- Heavy Snow in New Hampshire, February 23 to 26, 201011 events
- Heavy Snow in Texas, February 23, 20107 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214098.